Diarrhea in Bulldogs is a common occurrence. In most cases, the cause is
the ingestion of something not in your Bullie's normal diet. Also when changing
from one type of food to another diarrhea may occur. For more information
about changing foods see this article.
Usually diarrhea, when not accompanied by vomiting and fever, can be treated
successfully at home. The main concern with diarrhea is dehydration.
Excessively watery diarrhea can be very serious if your Bulldog is not taking
in enough fluids. In this case, seek veterinary help right away.
If the diarrhea episodes are not frequent and are not watery, you can usually
manage the problem in the following manner:
- Do not feed your Bulldog for at least 12 hours (more if possible). This
will allow the stomach irritation a chance to subside. Be careful limiting
food intake if your Bulldog has problems maintaining their blood sugar.
Make sure that you Bullie has access to fresh water. In some cases, you
may be able to provide rehydration fluids such as Pedialyte if recommended
by your veterinarian.
If your Bullie's diarrhea is accompanied by vomiting, contains blood,
or is black and tar-like, see your vet immediately.
- Giving Pepto Bismol can be given to help sooth your Bulldog's stomach
(consult your vet for proper dosing). If your Bullie is used to swallowing
pills, it may be easier to use the Pepto tablets as most Bulldogs do not
like the taste of liquid Pepto Bismol.
- When it is time to begin feeding again, offer a bland diet to allow
your Bullie's stomach to adjust to processing food. Plain white rice and
boiled hamburger are good choices. A bit of yogurt or cottage cheese can
be added for flavor. You should feed this diet for at least 2 days and
then gradually reintroduce your Bulldog's regular food as described in
our article on changing foods.
Note: This document is provided
for information purposes only. Lord Goliath's Bulldog Domain does not guarantee
the veracity of this information. Under no circumstances should this information
replace the advice of your verterinarian.